Ketamine is a prescription drug that is…Read More
Adderall Abuse Warning Signs and Symptoms
Adderall is a central nervous system stimulant that speeds up and intensifies certain processes in the body. It is a combination of dextroamphetamines and amphetamines that have been primarily used to treat attention-deficit hyperactivity disorder (ADHD), sleep disorders and some types of depression. Adderall is taken orally and is only prescribed by physicians.
However, Adderall is considered highly addictive and prone to substance abuse. Abuse of this medication typically begins in several ways:
- Taking higher doses than prescribed by a physician
- Crushing and snorting it instead of just swallowing
- Taking it to stay awake for long periods of time and other reasons besides for medical necessity
- Stealing others’ prescriptions
- Taking Adderall more frequently than prescribed
- Buying the drug illegally to use recreationally
Even using Adderall following a prescription exactly can cause side effects, so when it’s abused the consequences are even more intense.
Common short-term signs of Adderall abuse include:
- Dry mouth and throat
- Digestive problems
- Reduced appetite
- Diarrhea and/or constipation
- Abnormally fast heartbeat
- Shortness of breath
There are also even worse effects that come along with long-term abuse or even short-term abuse with very high and frequent doses of Adderall. These effects include:
- Weakness in the limbs
- Numbness in the limbs
- Chronic dizziness
- Slowed speech or difficulty talking
- Chest pains
- Hives and rashes
- Blistering and/or peeling skin
- Aggressive behavior
Along with the above long-term health impacts, of course there are the signs of a substance abuse disorder.
- Tolerance: needing more and more of the drug to obtain the exact same result. It eventually becomes impossible to recreate the initial high
- Dependency: the body won’t function as well without the drug present in the system
- Addiction: out-of-control, compulsive behavior and chronic drug use continues and grows despite knowing the dangers and negative consequences of abuse
One of the most dangerous possible consequences of misusing Adderall is overdosing. Cardiovascular issues are prevalent in Adderall abusers since it is a stimulant. Increased blood pressure, heart rate and body temperature to dangerous levels is common during an overdose. Panic attacks, hyperventilation, hallucinations, tremors, delirium, vertigo, loss of consciousness and even coma are also possible consequences of overdosing on Adderall.
Mixing Adderall with alcohol also has horrific side effects. Because it is a stimulant, Adderall makes it hard to tell when intoxication is actually occurring. Because these symptoms of intoxication are masked, people won’t stop drinking like they normally would. Missing these signs can lead to alcohol poisoning, coma and even death.
Understanding Adderall and knowing the signs and symptoms of abuse can help you or a loved one to prevent addiction or to get help if substance abuse is already a problem. To help prevent Adderall abuse, educate those around you and yourself about the risks of abusing it, monitor closely the use of it in your own home and make sure it’s kept in a safe place, hidden or out of reach from those in your household who it’s not prescribed for.
But if you do know someone who suffers from addiction to Adderall, seeking treatment in a rehabilitation center can be powerful and life changing because of how the use of Adderall changes the chemistry in the brain, making sobriety challenging to obtain. Medical detoxification, group and one-on-one therapy and inpatient and outpatient therapy are common and often found to be highly effective.
To speak confidentially with one of our recovery advisors, please call (855) 658-0035 to contact us so we can set up a personalized addiction treatment plan that focuses directly on your drug of choice and the most effective methods of addiction recovery and healing!
Patients who are recovering from marijuana addiction…Read More
The War on Drugs was first initiated…Read More